Hail, Dunklin
- When
- April 3, 10:43 PM CST to 10:48 PM CST
- Where
- Dunklin County, Holcomb
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.400, -90.030
A warm front lifted north over the Midsouth during the late evening hours of April 3, 2008. Showers and thunderstorms developed over the region in association with the front during the late evening hours which continued into the early morning hours on April 4, 2008.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A warm front lifted north over the Midsouth during the late evening hours of April 3, 2008. Showers and thunderstorms developed over the region in association with the front during the late evening hours which continued into the early morning hours on April 4, 2008. Some of the storms produced flash flooding, damaging winds, and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 3, 5:59 PM CST, 4 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
659 PM CDT THU APR 3 2008
.DISCUSSION...
WE HAVE EXPANDED THE FLASH FLOOD WATCH ACROSS PARTS OF NORTHEAST
MISSISSIPPI ROUGHLY FROM ASHLAND TO OXFORD TO COFFEEVILLE. HEAVY
RAIN IS EXPECTED TO AFFECT THE WHOLE REGION IN THE FLASH FLOOD
WATCH BEGINNING LATER THIS EVENING THROUGH FRIDAY AFTERNOON.
THE WARM FRONT WAS LOCATED JUST NORTH OF THE FORECAST AREA.
MEANWHILE...STRONG THUNDERSTORMS WERE WELL WEST AND NORTH OF THE
MIDSOUTH. HOWEVER SURFACE BASED LI/S AROUND -3 TO -5...SBCAPES
AROUND 2500 J/KG WERE NOTED OVER N MS. UPPER LEVEL SUPPORT STILL
LACKING IN THESE AREAS...SO WILL CONTINUE TO MONITOR THUNDERSTORM
DEVELOPMENT.
ZONES HAVE BEEN UPDATED TO ACCOUNT FOR THE EXPANDED FLASH FLOOD
WATCH.
&&
.PREV DISCUSSION... /ISSUED 320 PM CDT THU APR 3 2008/
DISCUSSION...SURFACE ANALYSIS THIS AFTERNOON PLACES A WARM FRONT
FROM JUST NORTH OF TUPELO BACK THROUGH OXFORD AND SOUTH OF PINE
BLUFF ARKANSAS THEN BACK TO A LOW CENTERED ACROSS NORTH CENTRAL
OKLAHOMA. ACROSS THE MID SOUTH...A FEW SHOWERS AND THUNDERSTORMS
STILL REMAIN ACROSS PORTIONS OF WEST TENNESSEE. NORTH OF THE WARM
FRONT TEMPERATURES REMAIN IN THE 50S TO LOWER 60S. SOUTH IN THE
WARM SECTOR...TEMPERATURES HAVE ALREADY RISEN INTO THE 70S...AND
EVEN A FEW AREAS REPORTING TEMPERATURES UP TO 80 DEGREES AS FAR
NORTH AS GREENWOOD MS. MAIN CONCERNS IN THIS FORECAST PACKAGE
CONTINUE TO BE HEAVY RAINFALL AND SEVERE THUNDERSTORM POTENTIAL.
TONIGHT THROUGH SATURDAY...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS EASTERN OKLAHOMA WHERE BETTER INSTABILITY AND AN 850 MB LOW
LEVEL JET RESIDES. FURTHER EAST ACROSS ARKANSAS...CONVECTIVE
ANALYSIS INDICATES A CAPPING INVERSION PRESENT IN THE 800-750 MB
LAYER. BASED ON SHORT TERM MODEL SOUNDINGS/LAPS ANALYSIS...THINK
THE RUC/GFS HAVE A BETTER HANDLE ON THE CURRENT SITUATION THAN THE
NAM. AT THIS POINT...THINK A MAJORITY IF NOT ALL OF THE CONVECTION
SHOULD HOLD OFF UNTIL AT LEAST THE LATE EVENING HOURS. THE
PREDOMINANT SEVERE WEATHER THREATS WITH ANY THUNDERSTORMS THAT
BECOME SEVERE WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...THE
LARGER THREAT AT THIS TIME APPEARS TO BE FLASH FLOOD POTENTIAL AS
PRECIPITABLE WATER VALUES APPROACH 2 INCHES AND K-INDICIES BETWEEN
35 TO 37. ONE TO THREE INCHES OF RAINFALL TONIGHT AND AN
ADDITIONAL ONE TO TWO INCHES ARE POSSIBLE ON FRIDAY. WILL CONTINUE
FLASH FLOOD WATCH WITH HEAVY RAIN POTENTIAL STILL LOOKING GOOD.
THE SEVERE THUNDERSTORM THREAT WILL BE FOCUSED MOSTLY SOUTH OF
I-40 ON FRIDAY AS A COLD FRONT MOVES THROUGH THE MID SOUTH. MOST
UNSTABLE CAPE VALUES WILL RANGE AROUND 1400 J/KG...WITH LI/S
AROUND -4. ONCE AGAIN THE PREDOMINANT SEVERE WEATHER THREATS
APPEAR TO BE DAMAGING WINDS AND LARGE HAIL. ANY ONGOING CONVECTION
AT THE START OF THE PERIOD ON FRIDAY WILL COME TO AN END BY FRIDAY
NIGHT AND CONTINUED POPS INTO THE OVERNIGHT HOURS. SURFACE/UPPER
LEVEL RIDGING WILL BRING DRY WEATHER BACK TO THE MID SOUTH FOR
SATURDAY.
LONG RANGE...(SUNDAY THROUGH WEDNESDAY)...12Z GFS/ECMWF MODELS
INDICATE SHORTWAVE RIDGING WEAKENING BY THE END OF THE WEEKEND AS
UPPER LEVEL FLOW TRANSITIONS BACK TO THE SOUTHWEST. TWO UPPER
LEVEL TROUGHS ARE ANTICIPATED TO AFFECT THE MISSISSIPPI
VALLEY...THE FIRST ONE WILL PASS THROUGH TUESDAY INTO WEDNESDAY
AND THE SECOND ONE BY THE END OF THE WEEK. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL RETURN BY NEXT TUESDAY.
CJC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 62 65 47 66 / 100 100 50 10
MKL 60 64 44 64 / 100 100 60 10
JBR 56 61 43 65 / 100 80 30 10
TUP 62 70 50 65 / 50 100 80 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CLAY-CRAIGHEAD-
GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CRITTENDEN-CROSS-
LEE AR-PHILLIPS-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR BENTON MS-COAHOMA-
DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-
TUNICA-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CARROLL-CROCKETT-
DYER-GIBSON-HENRY-LAKE-LAUDERDALE-OBION-WEAKLEY.
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CHESTER-DECATUR-
FAYETTE-HARDEMAN-HAYWOOD-HENDERSON-MADISON-SHELBY-TIPTON.
&&
ACHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 335 PM CDT THU APR 3 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 335 PM CDT THU APR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT EXCESSIVE RAINFALL IS EXPECTED ACROSS MUCH OF THE MID SOUTH TODAY AND TONIGHT. RAINFALL AMOUNTS OF 3 TO 4 INCHES ARE POSSIBLE FROM NORTHEAST ARKANSAS ACROSS THE MISSOURI BOOTHEEL INTO NORTHWEST TENNESSEE...WITH BETWEEN 1 AND 3 INCHES OF RAIN ELSEWHERE. PLEASE SEE THE LATEST FLASH FLOOD WATCHES THAT HAVE BEEN POSTED FOR PARTS OF THE MID SOUTH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE ENTIRE MID SOUTH. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EXCESSIVE RAINFALL IS ALSO EXPECTED ACROSS MUCH OF THE MID-SOUTH ON FRIDAY WITH ANOTHER 1 TO 2 INCHES OF RAIN POSSIBLE. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY SOUTH OF A LINE FROM HARRISBURG ARKANSAS TO HUNTINGDON TENNESSEE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED TONIGHT AND AGAIN ON FRIDAY. IN ADDITION...SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF FLASH FLOODING AND NEW RIVER FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 555 PM CDT THU APR 3 2008 ARZ008-009-032330- CLAY AR-RANDOLPH AR- 555 PM CDT THU APR 3 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS... NORTHERN RANDOLPH COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING WAS LOCATED 6 MILES WEST OF DALTON AT 555 PM CDT...MOVING EAST AT 55 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CLAY AND RANDOLPH COUNTIES SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 630 PM CDT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1134 PM CDT THU APR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND DMG POWHATAN 36.08N 91.12W
04/03/2008 LAWRENCE AR LAW ENFORCEMENT
2 LARGE TREES DOWN
&&
MRMThe Memphis radar (KNQA), 118 km away, was scanning. The volume nearest the first event began at 04:44 UTC.
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Straight line winds knocked over an irrigation pivot along Highway 25 between Malden and Kennett.
Straight line winds blew a tractor-trailer over on Interstate 55 near exit 27. In addition, the Ross Elementary School in Wardell sustained roof damage.
Heavy rain produced flash flooding on Highway DD outside of Campbell. The road was closed as a result.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97661, 97662, 97663, 97666.